Texas, 2022

Wildfire in Texas, January 18 to 24, 2022

January 18 to 24, 2022 · NWS EWX · 1 event in 1 county or zone

High pressure in the Gulf of Mexico produced breezy southerly winds over South Central Texas which led to a prescribed burn getting out of control in Bastrop County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

High pressure in the Gulf of Mexico produced breezy southerly winds over South Central Texas which led to a prescribed burn getting out of control in Bastrop County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 18, 6:06 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 18, 6:06 AM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
606 AM CST Tue Jan 18 2022

.AVIATION... /12Z TAFS/
Despite some decent rises in dew point temps over the I-35 corridor,
light winds and some drainage flow from higher terrain has prevented
any formations of low clouds or fog near the I-35 TAF sites. This
should keep dry air well-mixed over the region for today and likely
prevent any early returns of low clouds for this evening. After
midnight some low stratus of IFR or lower are possible and possibly
some patchy fog with some VSBYS below 1 mile possible. Will keep the
forecast for these late periods vague and let later shifts pin down
the timing and level of impact. Moderate and gusty afternoon winds
will be possible again today, given abundant sunshine and good
mixing.

&&

.PREV DISCUSSION... /ISSUED 330 AM CST Tue Jan 18 2022/

SHORT TERM (Today through Wednesday)...
Surface dew points east of I-35 and over the Rio Grande Plains S of
Hwy 90 are increasing more rapidly early this morning than earlier
tonight. Some light fog has formed near VCT and an area of patchy
fog will probably develop along our southern CWA border with CRP.
This shallow moisture return should still be able to burn off
shortly after daybreak with another mostly sunny day to help rebound
daytime max temps into the 70s over almost all areas. Dewpoints will
push back into at least the low 40s for all counties by late
morning, but dry air above the boundary layer will dry out the
western counties with early evening dew points in the mid to upper
30s. This along with relative lighter winds less than 10 mph will
allow for some early evening cooling at a higher rate than over
eastern counties. The areas expected to see the coolest min temps
for tonight will be in the protected valleys of the western Hill
Country and in Kinney and Uvalde counties. Dew points will increase
inland again late tonight, and this should bring broader areas of
fog development. Again with fairly light winds at low levels, the
potential will exist for some areas of dense fog as well as a late
morning stay of stratus over the eastern half of the area. A higher
floor of min temps tonight should ensure the warming trend continues
for Wednesday, but the extra moisture in the region should slow down
the midday rates of warming for highs no more than a couple degrees
warmer than those expected today. An exception might be for the
southern Edwards Plateau will see the beginnings of a cold front
arrive with much less cloud coverage than is expected for the
remainder of the forecast area.

LONG TERM (Wednesday Night through Monday)...
Models continue to show lack of consistency and consensus for later
this week through early next week. However, there is a little better
agreement for Wednesday night through Thursday night.

A strong cold front exiting to our south and east Wednesday evening
could generate a few showers and thunderstorms along the US 77
corridor to near the Coastal Plains. In its wake, breezy to locally
windy northerly winds are expected as cold advection and surface
high pressure build into our area. Some wind gusts to 35 to 40 MPH
are possible. Isentropic forcing ahead of an upper level trough and
favorable jet region generates precipitation over Val Verde county
early Thursday morning that gradually spreads across the remainder of
South Central Texas during the day into the evening Thursday, then
moves off to the southeast Thursday night into early Friday morning.
Forecast atmospheric dynamics and soundings continue to indicate a
potential for a mix of precipitation types, including snow, sleet,
freezing rain, and freezing drizzle. Will maintain slight chance to
chance POPs for Thursday and Thursday night into Friday morning. It
is too early to determine any snow or ice accumulations. However,
cannot rule out some issues on bridges and elevated road surfaces.
Due to cloudiness, precipitation, and cold advection, temperatures
struggle to warm as models/guidance continue to trend colder with
breezy winds making for low wind chills.

The most recent model runs have flipped in their forecasts. The GFS
previously showed upper level impulses for the weekend through
Monday, now the ECMWF/CMC show those features with the GFS dry. Have
gone with the blended guidances until models show a consensus and
consistency. Periods of cloudiness and precipitation, possibly mixed
over a surface ridge of high pressure maintains well below normal
temperatures for Friday through Monday. However, a slow warming trend
can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  55  76  33  40 /   0   0   0  -   40
Austin Bergstrom Intl Airport  75  55  76  33  40 /   0   0   0  10  50
New Braunfels Muni Airport     74  53  77  34  41 /   0   0   0  -   50
Burnet Muni Airport            74  53  75  28  37 /   0   0   0  -   40
Del Rio Intl Airport           77  48  81  37  45 /   0   0   0  10  50
Georgetown Muni Airport        74  55  76  30  40 /   0   0   0  -   30
Hondo Muni Airport             75  48  79  34  43 /   0   0   0  -   60
San Marcos Muni Airport        74  53  76  33  40 /   0  -    0  10  50
La Grange - Fayette Regional   75  59  77  36  43 /   0   0  10  20  50
San Antonio Intl Airport       74  53  76  35  40 /   0   0   0  -   50
Stinson Muni Airport           77  54  79  37  44 /   0   0   0  -   60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...04
Hazardous weather outlook, Jan 18, 4:43 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
443 AM CST Tue Jan 18 2022

TXZ171>173-183>194-202>209-217>225-228-191045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
443 AM CST Tue Jan 18 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

In the wake of a cold front Wednesday, a weak disturbance will
bring a low chance for a wintry mix over parts of South-Central
Texas Thursday into Friday morning. Precipitation amounts are
expected to be light, and there currently no significant ice or
snow accumulations expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bastrop

When
January 18, 11:30 AM CST to January 24, 8:00 PM CST
Where
Bastrop forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

A prescribed burn was scheduled for the Bastrop State Park at 11:30AM on the 18th. The planned burn included approximately 100 acres. At approximately 2:00PM Texas Department of Emergency Management Field Staff received a report that the burn was no longer controlled. No homes had been damaged and nearby homes in the area were evacuated. At the time the fire started relative humidity in the area was around 55% and winds were from the south at 16 mph with gusts to 25 mph. The fire was contained on the 24th having burned 812 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001920.